How Often Is Medical Follow-up Needed After Initial Arthritis Treatment?
It should be noted that both before and especially after the diagnosis of arthritis, communication with the treating doctor is essential for optimal health. This is important from the standpoint of the doctor, so that he/she can be aware of the vagaries of the patient's symptoms as well as their tolerance to and acceptance of various treatment options. It is also important from the standpoint of patients, so that they can be assured that they have an understanding of the diagnosis and how the condition does and might affect them. It is also crucial for the safest use of medications.
Regular follow-up with the health care professional for monitoring can be essential for optimal results and is crucial when medications are taken. People with many forms of arthritis, such as rheumatoid arthritis, can develop certain symptoms that are really warning signs of something occurring in their bodies that is not what the doctor expects to happen. These are signs that can also sometimes represent a significant danger. These "rheumatoid warning signs" are reasons to call the doctor so that they can be interpreted in light of the patient's overall condition. When the doctor who is aware of your condition hears of these symptoms, he/she can determine whether or not they are serious and if any action should be taken immediately or in the near future.
Rheumatoid warning signs can represent a worsening or complications of the rheumatoid disease, side effects of medications, or a new illness that is complicating the condition of patients with rheumatoid arthritis. Patients with rheumatoid arthritis should be aware of these rheumatoid warning signs so that they can contact their health care practitioner before their health is jeopardized.
Here are some warning signs that warrant contacting the doctor's office:
Worsening of joint symptoms: This includes more pain, more swelling, additional joint involvement, redness, stiffness, or limitation of function. The doctor will determine whether or not these are significant, not the patient. Sometimes, patients have just begun a medication and some minor increase in joint problems might be occurring while the medication is taking effect. However, worsening symptoms can also mean that the medications are not working and that they require adjustments in dosing or a change in the medications.
Lack of improvement of joint symptoms: One major purpose of seeing the doctor is to get better. The doctor knows this. If a patient with rheumatoid arthritis has seen the doctor and is started on a treatment program and is not showing improvement but is worsening, notification of the doctor is appropriate. After starting a new treatment program, it sometimes takes time for the medications, physical therapy, etc., to control the inflammation. It is up to the doctor to decide if things are on course.
Fever: A mildly elevated temperature is not unusual in a person with active inflammation from rheumatoid arthritis. However, a true fever (temperature is above 100.4 degrees F or 38 degrees C) is not expected and can represent an infection. People with rheumatoid arthritis are at increased risk for infection because of their disease and frequently because of their medications. Many of the medications used to treat rheumatoid disease suppress the immune system of the body that is responsible for defending against infectious microbes. Furthermore, these medications can increase the risk of a more serious infection when a bacterium or virus strikes. It is important for people with rheumatoid arthritis to notify the doctor as soon as a fever occurs so that infections are treated at the earliest time possible. This can minimize the chances for many serious complications of infections.
Numbness or tingling: When a joint swells, it can pinch the nerves of sensation that pass next to it. If the swelling irritates the nerve, either because of the inflammation or simply because of pressure, the nerve can send sensations of pain, numbness, and/or tingling to the brain. This is called nerve entrapment. Nerve entrapment most frequently occurs at the wrist (carpal tunnel syndrome) and elbow (ulnar nerve entrapment). It is important to have nerve entrapment treated early for best results. A rare form of nerve disease in patients with rheumatoid arthritis that causes numbness and/or tingling is neuropathy. Neuropathy is nerve damage that in people with rheumatoid arthritis can result from inflammation of blood vessels (vasculitis). Vasculitis is not common, but it is very dangerous. Therefore, it is important to notify the doctor if numbness and/or tingling occurs.
Rash: Rashes can occur for many reasons in anybody. However, in people with rheumatoid arthritis, the medications or, rarely, the disease itself can cause rashes. Medications used in the treatment of arthritis that commonly cause rashes as side effects include gold (Solganal, Myochrysine), methotrexate, leflunomide (Arava), and hydroxychloroquine (Plaquenil). A rare, and serious, complication of rheumatoid arthritis is inflammation of blood vessels (vasculitis), which can cause rash that most commonly appears in the finger tips, toes, or legs.
Eye redness: Redness of the eyes can represent an infection of the eyes, which is more common in people with rheumatoid arthritis because of dryness of the eyes (Sjögren's syndrome). Redness can also result from blood vessel inflammation (vasculitis), especially when pain is present.
Vision loss of red/green color distinction: A rare complication of the commonly used rheumatoid arthritis drug hydroxychloroquine is injury to the retina (the light-sensing portion of the back of the eye). The earliest sign of retinal changes from hydroxychloroquine is a decreased ability to distinguish between red and green colors. This occurs because the vision area of the retina that is first affected by the drug normally detects these colors. People who are taking hydroxychloroquine who lose red/green color distinction should stop the drug and contact their doctor.